Cardiology>>>>>Arrythmias
Question 31#

An 18-year-old woman attends the ED with palpitations and dizziness. An ECG shows a broad complex tachycardia with an irregularly irregular rhythm and a ventricular rate of 160 bpm. Her BP is 88/60 mmHg but she has no chest pain or dyspnoea. She had been told several years earlier that she had a ‘Wolff–Parkinson–White ECG’ and offered ‘a procedure’ for this but declined. She has had no previous admissions to hospital and is on no regular medication.
What is the best treatment?

A) Adenosine IV
B) Verapamil IV
C) Amiodarone IV
D) Flecainide IV
E) DC cardioversion

Correct Answer is E

Comment:

This is likely to be pre-excited AF and is potentially life-threatening as AF conducted antegradely down an accessory pathway may degenerate into VF. The patient is haemodynamically compromised as she complains of dizziness and is hypotensive. She should undergo DC cardioversion as soon as possible. AV nodal blocking drugs, such as adenosine, digoxin, verapamil, and beta-blockers, should be avoided as they encourage conduction down the accessory pathway.